Alert archive / New York / Tornado Warnings in 1999
Tornado Warning 3, NWS Binghamton, NY
NWS Binghamton, NY issued this tornado warning at Jul 9, 1999, 8:55 PM EDT for Schuyler County, Seneca County, Tompkins County, New York. It was in force for 60 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 9, 1999, 8:55 PM EDT (00:55 UTC)
- Expired
- Jul 9, 1999, 9:55 PM EDT
- In force
- 60 min
- Issued by
- NWS Binghamton, NY
- Area
- Whole counties
Counties Schuyler County, NY, Seneca County, NY, Tompkins County, NY
The radar
The Binghamton radar (KBGM), 72 km from the middle of the area, began a volume at 00:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 9, 9:45 PM EDT | Thunderstorm Wind 50 | Etna, NY | Several trees and tree limbs blown down. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 9, 6:45 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 0.9 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 368 J/kg
- Mixed-layer CIN
- -38 J/kg
- Mixed-layer LCL
- 1260 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 155 m²/s²
- 0-3 km storm-relative helicity
- 155 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 3.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KBGM 100058 RRA TORBGM NYC097-099-109-100155- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE BINGHAMTON NY 855 PM EDT FRI JUL 9 1999 THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS ISSUED A * TORNADO WARNING FOR... NORTHERN SCHUYLER COUNTY IN CENTRAL NEW YORK SOUTHERN SENECA COUNTY IN CENTRAL NEW YORK TOMPKINS COUNTY IN CENTRAL NEW YORK * UNTIL 955 PM EDT * AT 852 PM EDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A TORNADO 13 MILES NORTHWEST OF ITHACA OR 6 MILES WEST OF LANSINGVILLE... MOVING EAST AT 35 MPH. * SOME LOCATIONS IN THE PATH OF THIS TORNADO ARE... EAST STEAMBURG AT 900 PM EDT SEARSBURG AT 910 PM EDT TAUGHANNOCK FALLS AT 920 PM EDT SOUTH LANSING AT 930 PM EDT THIS IS A VERY DANGEROUS SITUATION...TAKE COVER NOW! THIS TORNADO IS CAPABLE OF PRODUCING INCREDIBLE DESTRUCTION. ACT QUICKLY...YOUR LIFE MAY DEPEND ON IT. MOVE TO A SHELTER BELOW GROUND IF AVAILABLE. OTHERWISE...GO TO &A SMALL INTERIOR ROOM ON THE LOWEST FLOOR. ABANDON CARS AND MOBILE HOMES FOR A REINFORCED BUILDING OR LIE FLAT IN A DITCH OR CULVERT. DO NOT TRY TO OUTRUN A TORNADO IN YOUR CAR. SPORER
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before this tornado warning went out at Jul 9, 2:50 PM EDT, 6 hours 5 minutes earlier.
Area forecast discussion, Jul 9, 2:50 PM EDT, 6 hours 5 minutes before
AREA FORECAST DISCUSSION...UPDATE NATIONAL WEATHER SERVICE BINGHAMTON NY 250 PM EDT FRI JUL 9 1999 WARM FRONT CONTINUING TO MOVE NE THIS AFT ACROSS WESTERN NY GENERATING SOME -SHRA ACTIVITY MOVING EAST ACROSS SOUTHERN NY. SFC LOW OVER GTLAKES IS PROGGED TO MOVE EAST ACROSS SOUTHERN ONTARIO INTO QUEBEC ON SAT DRAGGING COLD FRONT THRU CWA BETWEEN 12Z-18Z. MAIN PROB TONIGHT IS ANY POTENTIAL SVR WX. BEST CHC APPEARS TO BE ACROSS WESTERN NY AND PSBLY AFFECTING OUR WESTERN ZONES. STILL A QUESTION OF HOW MUCH DESTABILIZATION WILL OCCUR ACROSS OUR AREA AS CLEARING HAS MADE IT TO WESTERN NY/PA BORDER. BEST AXIS OF INSTABILITY PER ETA ACROSS WESTERN NY INTO OHIO VALLEY AT 0Z WEAKENS AS IT MOVES INTO CENTRAL NY BY 06Z. ETA AND AVN AGREE ON DEVELOPING SQUALL LINE ACROSS SW NY INTO NW PA 21Z-00Z AND WEAKENING AS IT MOVES EAST INTO OUR AREA 00Z-03Z. OVERALL...BEST PSBL HEATING AND DYNAMICS ARE NOT IN SYNC BUT AREA WILL HAVE TO BE WATCHED...ESP WESTERN ZONES THIS EVENING. LOOKS LIKE WELL SEE A BREAK AFTER THIS ROUND OF CONVECTION TWD 06Z BEFORE COLD FRONT AND GENERAL AREA OF WEAK LIFT AFFECT AREA BY MORNING. THIS AREA SPLITS NORTH AND SOUTH WITH SUBSIDENCE AND SOME GRADUAL CLEARING TAKING PLACE AFTER FROPA. .BGM...NONE. JML
In the hours before
Special weather statement, Jul 9, 6:44 PM EDT, 2 hours 11 minutes before
NYZ022-023-044-056-PAZ039-047-043-038-NYZ055-024-025-015-PAZ044- NYZ017-016-100400- SPECIAL WEATHER STATEMENT...CORRECTED NATIONAL WEATHER SERVICE BINGHAMTON NY 644 PM EDT FRI JUL 09 1999 ...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 1200 AM EDT... THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH EFFECTIVE UNTIL 1200 AM EDT FOR THE FOLLOWING COUNTIES: STEUBEN NY... SCHUYLER NY... CORTLAND NY... BROOME NY... SUSQUEHANNA PA... LUZERNE PA... WYOMING PA... BRADFORD PA... TIOGA NY... CHEMUNG NY... TOMPKINS NY... YATES NY... LACKAWANNA PA... CAYUGA NY... SENECA NY... SEVERE THUNDERSTORMS PRODUCE LARGE DAMAGING HAIL 3/4 OF AN INCH IN DIAMETER OR LARGER...DAMAGING THUNDERSTORM WINDS OF 58 MPH OR GREATER AND DANGEROUS CLOUD TO GROUND LIGHTNING. REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PEOPLE IN THESE AREAS SHOULD WATCH FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR FURTHER STATEMENTS AND POSSIBLE WARNINGS. TUNE TO NOAA WEATHER RADIO OR THE LOCAL MEDIA FOR FURTHER STATEMENTS OR POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE IN BINGHAMTON. ONCE AGAIN A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 800 PM EDT.
Special weather statement, Jul 9, 6:44 PM EDT, 2 hours 11 minutes before
NYZ022-023-044-056-PAZ039-047-043-038-NYZ055-024-025-015-PAZ044- NYZ017-016-100400- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 644 PM EDT FRI JUL 09 1999 ...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 800 PM EDT... THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH EFFECTIVE UNTIL 1200 AM EDT FOR THE FOLLOWING COUNTIES: STEUBEN NY... SCHUYLER NY... CORTLAND NY... BROOME NY... SUSQUEHANNA PA... LUZERNE PA... WYOMING PA... BRADFORD PA... TIOGA NY... CHEMUNG NY... TOMPKINS NY... YATES NY... LACKAWANNA PA... CAYUGA NY... SENECA NY... SEVERE THUNDERSTORMS PRODUCE LARGE DAMAGING HAIL 3/4 OF AN INCH IN DIAMETER OR LARGER...DAMAGING THUNDERSTORM WINDS OF 58 MPH OR GREATER AND DANGEROUS CLOUD TO GROUND LIGHTNING. REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PEOPLE IN THESE AREAS SHOULD WATCH FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR FURTHER STATEMENTS AND POSSIBLE WARNINGS. TUNE TO NOAA WEATHER RADIO OR THE LOCAL MEDIA FOR FURTHER STATEMENTS OR POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE IN BINGHAMTON. ONCE AGAIN A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 800 PM EDT.
Special weather statement, Jul 9, 6:44 PM EDT, 2 hours 11 minutes before
NYZ022-023-044-056-PAZ039-047-043-038-NYZ055-024-025-015-PAZ044- NYZ017-016-100400- SPECIAL WEATHER STATEMENT...CORRECTED NATIONAL WEATHER SERVICE BINGHAMTON NY 644 PM EDT FRI JUL 09 1999 ...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 1200 AM EDT... THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH EFFECTIVE UNTIL 1200 AM EDT FOR THE FOLLOWING COUNTIES: STEUBEN NY... SCHUYLER NY... CORTLAND NY... BROOME NY... SUSQUEHANNA PA... LUZERNE PA... WYOMING PA... BRADFORD PA... TIOGA NY... CHEMUNG NY... TOMPKINS NY... YATES NY... LACKAWANNA PA... CAYUGA NY... SENECA NY... SEVERE THUNDERSTORMS PRODUCE LARGE DAMAGING HAIL 3/4 OF AN INCH IN DIAMETER OR LARGER...DAMAGING THUNDERSTORM WINDS OF 58 MPH OR GREATER AND DANGEROUS CLOUD TO GROUND LIGHTNING. REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PEOPLE IN THESE AREAS SHOULD WATCH FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR FURTHER STATEMENTS AND POSSIBLE WARNINGS. TUNE TO NOAA WEATHER RADIO OR THE LOCAL MEDIA FOR FURTHER STATEMENTS OR POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE IN BINGHAMTON. ONCE AGAIN A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 800 PM EDT.
The office that day
Everything else NWS Binghamton, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 9, 8:18 PM EDT | Severe Thunderstorm Warning | BGM | Seneca, Yates | 62 min |
| Jul 9, 8:33 PM EDT | Severe Thunderstorm Warning | BGM | Schuyler | 62 min |
| Jul 9, 8:57 PM EDT | Severe Thunderstorm Warning | BGM | Cortland | 63 min |
| Jul 9, 9:13 PM EDT | Severe Thunderstorm Warning | BGM | Chemung, Tioga | 62 min |
| Jul 9, 9:21 PM EDT | Severe Thunderstorm Warning | BGM | Chenango, Cortland | 64 min |
| Jul 9, 9:39 PM EDT | Severe Thunderstorm Warning | BGM | Broome | 61 min |
| Jul 9, 9:43 PM EDT | Severe Thunderstorm Warning | BGM | Onondaga | 62 min |
| Jul 9, 10:02 PM EDT | Severe Thunderstorm Warning | BGM | Delaware | 63 min |
| Jul 9, 10:43 PM EDT | Severe Thunderstorm Warning | BGM | Sullivan | 62 min |
| Jul 9, 11:38 PM EDT | Severe Thunderstorm Warning | BGM | Sullivan | 47 min |
Nearby
Tornado Warnings in New York, 1999Every tornado warning in 1999Tornadoes in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.